How do you explain coumadin titration?Register Today!
- by kythe Oct 27, '10I just had a conversation with a patient's family about the patient's medications. The day before, the family had discussed weaning down meds with the doctor and accordingly, some meds had been dc'ed. Then I come in and administer her coumadin, where the dose happened to be titrated slightly above where it had been the day before. Family became very upset since they wanted pt to take less meds, not more.
I tried to explain that coumadin needs the dose adjusted to blood levels in order to keep it in a certain range. By increasing the dose, we aren't just trying to load pt up with more drugs, we are trying to keep pt from having a blood clot by maintaining a certain range. Family kept saying I am just arguing semantics, an increased dose is an increased dose and family had just explained to the doctor that they wanted pt to take less medication. Why is pt taking more?
I finally gave up and told her to talk to the doctor again, but I feel like I should have been able to explain why pt's blood is drawn daily to adjust coumadin levels. Is there anything else I should have said, or was this the right thing to do?
- Oct 29, '10 by AltraIt sounds like a purely emotional reaction on the part of the family. Consider this: some patients/families have this negative association with meds of any kind. Others demand relief of any and all symptoms.
It's one thing to perhaps wean down less critical meds - PPIs, stool softeners, etc. for a patient whose overall health goals lean toward less aggressive intervention r/t age or history. But anticoagulants are prescribed for an identified risk - dysrhythmias, valvular disease, previous hx of thrombus or embolus, multifactorial CVA risk, etc. If your reminder education about the patient's history that has resulted in the prescription of Coumadin, and the relationship between lab results and dose adjustments was unsuccessful, I would refer the family to the MD.
Don't take it personally.
And is the patient A & O? Bull-in-a=china-shop families who disrespectfully run over the self-determination of A & O family members are quite possibly my biggest pet peeve, ever.
- Oct 29, '10 by jjjRNI agree with Altra that this sounds like a purely emotional and probably ignorant reaction of a family who is trying to have good intentions. It also sounds like you did a pretty good job of explaining to them. I've had this issue too, and what I explained was that Coumadin is a medication that you're either on or off, and that there can't be a set dosage because each patient will respond differently. We wouldn't want to just randomly decrease the dose, because then there would be no benefit in taking the medication at all. Emphasize that we are trying to do the best thing for the patient, and ensuring that they get an appropriate dose is always the best thing for them. Way to stay professional.
- Oct 31, '10 by oklahomagalYou posed an excellent question and got some excellent answers. Just remember that the family is (hopefully) trying to do what is best for their family member.
Take this opportunity and learn from it :-) Then next time you have a question like this you will feel better prepared.
- Nov 1, '10 by jrwestmaybe keep it simple for them and maybe supply facts to help justify why the dose changed. Tell them what the inr is- explain first why they check it , and what the range for the pt is desired. explain if the range is below the desired range- the pt is at risk for a blood clt which could cause a heart attack or stroke. Anyone taking coumadin has this situation of variable numbers for the INR. Also, maybe with the removal of some meds on the pt, the Inr can change too.
It seems you tried though, and referring the family back to the doc was the right thing to do. Maybe the family is on the fence of how much treating of the pt they want to do.
ugg - re read you post- sounds like you did all this. Arguing semantics????? no you are aguing whether the pt gets a clot and dies from a heart attack or stroke. Unless thats what they want?